The FDA has issued multiple warnings about side effects of Avelox (moxifloxacin), which can include a rare but potentially permanent type of nerve damage called peripheral neuropathy. The FDA first warned about the risk of Avelox and peripheral neuropathy in 2004, but updated these warnings in August 2013 because the side effect can occur rapidly — within days — and complications can cause permanent disability.
What is Avelox?
Avelox (moxifloxacin) is an antibiotic medication in the fluoroquinolone class that was developed by Bayer and approved by the FDA in 1999. It is used to treat bacterial infections, including bronchitis, sinusitis, pneumonia, skin infections, tuberculosis, endocarditis, anthrax, and more.
In 2011, over 2 million people were prescribed oral Avelox. Intravenous (IV) injections of Avelox were also given to nearly 500,000 people in a hospital setting.
Brand-names of moxifloxacin include:
Medication Guide on Avelox Updated to Include Peripheral Neuropathy
The Medication Guide for Avelox includes the following warning about the risk of peripheral neuropathy:
“Symptoms may occur soon after initiation of Avelox and may be irreversible. Avelox should be discontinued immediately if the patient experiences symptoms of peripheral neuropathy including pain, burning, tingling, numbness, and/or weakness or other alterations of sensations including light touch, pain, temperature, position sense, and vibratory sensation.”
FDA Warning for Avelox and Peripheral Neuropathy
August 15, 2013 — The U.S. Food and Drug Administration (FDA) has issued Drug Safety Warnings for all antibiotics in the fluoroquinolone class, including Avelox. Although Avelox previously carried warnings about the risk of nerve damage, the FDA was concerned that the warnings did not include information about the rapid onset and potentially permanent symptoms.
The FDA warned:
“In some patients the symptoms had been ongoing for more than a year despite discontinuation of the fluoroquinolone. Several patients were continued on the fluoroquinolone drug despite the occurrence of neuropathic symptoms.”
What Should I Do?
Discuss the risk of peripheral neuropathy with a doctor. It is a good idea to familiarize yourself with the symptoms of nerve damage and what to do if you suspect that you are experiencing this side effect.
Seek emergency medical attention if you develop symptoms of nerve damage. Be aware that these symptoms can occur very rapidly. The first step in treatment is eliminating the root cause, and you may need to stop taking Avelox and switch to another antibiotic. However, you should not stop taking Avelox without talking to a doctor.
Talk to a lawyer who specializes in drug injury litigation. If you were not aware of the risk of peripheral neuropathy from Avelox, you are not alone — although studies have linked Avelox and nerve damage for over a decade, our lawyers are concerned that drug companies did not do enough to warn about this risk.
What is Peripheral Neuropathy?
Peripheral neuropathy is a type of nerve damage that interferes with nerve signals between the brain and limbs, which can cause problems with muscle weakness, coordination, walking, fine motor skills, and balancing. Some patients also develop chronic nerve pain, which can be extremely debilitating. Avelox is associated with nerve damage affecting sensory nerves and large axons, which can lead to a condition called paresthesia.
Symptoms of Peripheral Neuropathy
- Change in sensation to light touch, pain, or temperature
- Change in sense of body position
- Loss of reflexes
- Muscle wasting